question about pain meds

Discussion in 'Fibromyalgia Main Forum' started by scrappnmom, Sep 26, 2005.

  1. scrappnmom

    scrappnmom Member

    I am very shocked about something I found out this weekend. We had to go out of state to check on my mother in law. She is in the hospital for the 2nd time in as many weeks. She has several different problems but, the most serious problem at this time is a blockage in her intestines. She has serious arthritis pain in her hips and back and has been taking pain medicine for a long time. The surgeon that came in to see her told her that her pain medicine had paralyzed part or her intestines and caused her blockage. She needs to have a colostomy done but would probably not be able to make it through this kind of surgery. My question is, has anyone here heard of such a thing? I couldn't believe that pain medicine could do that to you! I'm not sure if this is just something very rare or if she might have been taking too much. Anyway, does anyone know anything about this kind of side effect? It is really scary! I don't take any narcotic pain meds, but now I'm scared that I might have to.
  2. JLH

    JLH New Member

    I wonder what she was taking, and how much?

    I never have heard of this, but I would have asked that doc to explain HOW the pain meds paralyzed her intestines and caused her blockage.

    She should definitely find out HOW or WHY so that it doesn't happen to her again!

    If you find out, please let us all know!


    Janet
  3. PVLady

    PVLady New Member

    I have heard of this. You might look on the internet at "toxic megacolon" caused by opiates.

    When I tried to take MS Contin, my colon felt completely paralyzed. I had to stop taking it due the the severe side effects. Maybe everyone does not react the same.
  4. jhmitch

    jhmitch New Member

    My first question would be regarding the type of pain medication she was taking that has caused this obstruction.

    Is her blockage problem caused by severe constipation? Patients taking narcotics are usually told to include extra fiber in their diet, and may be instructed use laxatives when needed, to avoid constipation, since this is a common side-effect with opiates.

    Another bowel problem caused by chronic constipation is called "colonic inertia" which is a condition in which the nerves and/or muscles of the colon do not work as expected. As a result, the contents of the colon are not propelled through the colon normally. The cause of colonic inertia is unclear. In some cases, the muscles or nerves of the colon are diseased. Colonic inertia can also be the result of the chronic use of stimulant laxatives.

    Bowel obstructions are often associated with surgical adhesions or cancer.

    Best wishes to your mother-in-law during this very difficult time. I hope she gets the best medical care possible.

    Janice

  5. scrappnmom

    scrappnmom Member

    My mother in law has been taking hydrocodone (?I think that's how it is spelled) I know she was taking it 4 times a day even though her doctor had prescribed it at only 3 times a day. But, I don't know the mgs. She has had bad constipation for a long time. And she would get in a bad way and take gobs of laxatives and then it would make her sick. But, it seems that when she took the laxatives she would only pass a lot of liquid and not the solids.
  6. scrappnmom

    scrappnmom Member

    The doctor told her that the pain medicine acted just like Lomotil on her colon. Lomotil stops the spasms when you have diahrea. So I guess it is stopping the normal movement of her intestines in a way that it couldn't move the wastes down so she could pass them. He said her intestines were like a big bag (all swollen and full).
  7. goldenrod

    goldenrod New Member

    most people who take large ammounts of narcotic pain meds need to have regular enemas or some other means to keep the bowels moving. narcotic pain meds numb pain and they numb pretty much everything in the body, my understanding is that you need to be taking large doses before this happens but everyone is different.
    Mark
  8. foxyred

    foxyred New Member

    I have a friend that has to be very careful with her pain meds because she becomes very constipated if she takes them regularly. Even if she's hurting very bad, she has to wait till she has a bm before she can take anything else. Mainly the morphine is what causes her the most problems like that. All the doctors can tell her is to take lots of fiber. Not physillium (sp?) but flax is the right kind for her to take.